MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GLENOID DRILL GUIDE LONG BULLET; ACCESSORIES, ARTHROSCOPIC

SMITH & NEPHEW, INC. GLENOID DRILL GUIDE LONG BULLET; ACCESSORIES, ARTHROSCOPIC
Model Number 71935462
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a acl surgery while the instrument was inside of the patient, the tip of the glenoid drill guide long bullet is flared, causing it to catch on soft tissue and not go in straight and correct.The surgeon had to redrill, which made a larger hole and cannulated drill was not as secure in position.The procedure was successfully completed without delay using the same device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not received for evaluation and the reported event could not be confirmed.The shipping information was provided and all efforts were made to locate the device but we have no evidence that it was ever received by the complaint investigation team for evaluation.The clinical/medical investigation concluded that, no relevant clinical information was provided for inclusion for this investigation; therefore, a thorough medical investigation cannot be rendered, nor can the clinical root cause of the reported issue cannot be determined.Consequently, the impact to the patient beyond that which has already been reported cannot be determined.Should any additional medical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the glenoid drill guide long bullet confirms the tip of the device is broken off.The broken piece was not returned.The device show signs significant wear and use.A medical investigation was conducted and confirms no relevant clinical information was provided for inclusion for this investigation; therefore, a thorough medical investigation cannot be rendered, nor can the clinical root cause of the reported issue cannot be determined.Consequently, the impact to the patient beyond that which has already been reported cannot be determined.Should any additional medical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GLENOID DRILL GUIDE LONG BULLET
Common Device Name
ACCESSORIES, ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11962752
Report Number1020279-2021-05058
Device Sequence Number17082398
Product Code NBH
UDI-Device Identifier00885556660003
UDI-Public00885556660003
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71935462
Device Catalogue Number71935462
Device Lot Number18CTN0003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2021
Initial Date Received by Manufacturer 05/25/2021
Supplement Date Received by Manufacturer08/16/2021
08/16/2021
10/19/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date08/17/2021
09/22/2021
10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;